Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The full group of a countable measurable equivalence relation

Author: Richard Mercer
Journal: Proc. Amer. Math. Soc. 117 (1993), 323-333
MSC: Primary 28D99; Secondary 28D05
MathSciNet review: 1139480
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the group of all "$ R$-automorphisms" of a countable equivalence relation $ R$ on a standard Borel space, special Borel automorphisms whose graphs lie in $ R$. We show that such a group always contains periodic maps of each order sufficient to generate $ R$. A construction based on these periodic maps leads to totally nonperiodic $ R$-automorphisms all of whose powers have disjoint graphs. The presence of a large number of periodic maps allows us to present a version of the Rohlin Lemma for $ R$-automorphisms. Finally we show that this group always contains copies of free groups on any countable number of generators.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28D99, 28D05

Retrieve articles in all journals with MSC: 28D99, 28D05

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society